Article

Pharmacological prophylaxis of hepatic encephalopathy after transjugular intrahepatic portosystemic shunt: a randomized controlled study

Department of Clinical Medicine, Sapienza University of Rome, Roma, Latium, Italy
Journal of Hepatology (Impact Factor: 10.4). 05/2005; 42(5):674-9. DOI: 10.1016/j.jhep.2004.12.028
Source: PubMed

ABSTRACT Hepatic encephalopathy is a frequent event after transjugular-intrahepatic-portosystemic-shunt (TIPS), especially during the first months. Aim of this study was to compare two different treatments (lactitol 60 g/day, rifaximin 1200 mg/day) with no-treatment in the prevention of post-TIPS hepatic encephalopathy.
Seventy-five consecutive cirrhotics submitted to TIPS were randomized to receive either one of the above treatments or no-treatment. The main end-point was the occurrence of an episode of overt hepatic encephalopathy during the first month post-TIPS. Before the procedure and weekly thereafter the patients were evaluated by examining their mental status, asterixis, ammonia and trail-making-test Part-A (TMT-A).
The three groups were comparable for age, sex, etiology, Child-Pugh-score, post-TIPS porto-systemic gradient, previous hepatic encephalopathy, basal values of ammonia and psychometric performance. Twenty-five patients developed hepatic encephalopathy (33%, CI 95%=22-45%). One-month incidence was similar in the three groups (P=0.97). Previous hepatic encephalopathy (Relative Hazard=3.79;1.27-11.31) and basal-TMT-A Z-score>1.5 (RH=3.55;1.24-10.2) were predictors of post-TIPS encephalopathy at multivariate analysis. A <5 mmHg porto-systemic gradient was also significantly related to the occurrence of encephalopathy.
Our data show that treatment with lactitol or rifaximin is not effective in the prophylaxis of hepatic encephalopathy during the first month after a TIPS.

0 Bookmarks
 · 
117 Views